Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

February 14, 2020Sussex County, New Jersey; Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Feb 14, 2020, 1:53 AM EST for Sussex County, New Jersey; Monroe County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2020, 1:53 AM EST (06:53 UTC)
Expired
Feb 14, 2020, 2:30 AM EST
In force
37 min
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -168 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
138 kt
0-1 km storm-relative helicity
-168 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS81 KPHI 140653
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
153 AM EST Fri Feb 14 2020

NJZ001-007-008-PAZ055-062-140730-
Morris-Sussex-Warren-Monroe-Northampton-
153 AM EST Fri Feb 14 2020

...A SNOW SQUALL WILL AFFECT NORTHERN MORRIS...SUSSEX...NORTHERN
WARREN...MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...

At 152 AM EST, a snow squall was located along a line extending from
near Vernon Valley to 6 miles northeast of Bear Creek Village.
Movement was southeast at 30 mph. A brief period of moderate to 
heavy snow with visibility reductions to less than one mile is 
possible as these squalls pass.

Locations impacted include...
Newton, Montague, Mount Pocono, Dover, Hopatcong, Lincoln Park,
Kinnelon, East Stroudsburg, Tobyhanna, Boonton, Butler, Wharton,
Rockaway, Blairstown, Bangor, Mount Arlington, Franklin, Stanhope,
Pen Argyl and Riverdale.

This includes the following highways...
 Interstate 287 in New Jersey between mile markers 47 and 54.
 Interstate 80 in New Jersey between mile markers 0 and 27, and
between mile markers 31 and 38.
 Interstate 80 in Pennsylvania between mile markers 287 and 314.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

Use caution if you must travel into or through this snow squall. 
Rapid changes in visibility and potentially slick roads may lead to 
accidents. Consider delaying travel until the squall passes your 
location.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4094 7428 4092 7429
      4084 7540 4098 7552 4099 7550 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469
TIME...MOT...LOC 0652Z 314DEG 25KT 4122 7454 4124 7566 

$$

JEO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Feb 13, 7:47 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Feb 13, 7:47 PM EST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
747 PM EST Thu Feb 13 2020

.SYNOPSIS...
High pressure and colder air will build in from the northwest
through the first half of the weekend. A weak cold front will
approach our region Sunday night before high pressure builds back in
for Monday. A frontal system is expected affect the area Tuesday
into Wednesday as low pressure passes to the west.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers have for the most part exited the region with just a
stray shower or two across eastern PA. Anticipate as the
boundarylayer continues to dry out that all shower activity
will come to an end. The wedge of cold air remains over the
Pocono plateau as northeasterly flow continues overnight.
Anticipate the strato-cu will end up being a bit higher in
spatial coverage through the region so I've boosted the sky
coverage a bit overnight and into early Friday morning. Temps
and dewpoints were in good shape with no changes needed. Have a
great evening!

Previous discussion...A sharp upper-level trough will continue
to shift eastward across the Great Lakes through tonight. At the
surface, low pressure shifting to our northeast this afternoon
will pull a cold front across the area and offshore by this
evening. A surge of warmer air has been trying to work its way
northwestward this afternoon ahead of the cold front, however
this has certainly struggled. This is resulting in a sharp
temperature gradient across the area from southeast to
northwest, with far southern New Jersey into central and
southern Delaware well into the 50's with even some low 60's. A
ribbon of strong frontogenesis (925-850mb) is along and just
ahead of the cold front which is supporting the current band of
rain. This will continue to shift eastward and therefore taking
the rain/showers with it, exiting the coast into this evening as
the front migrates offshore.

The cold air advection increases through tonight as the flow turns
northwesterly. The stronger advection looks to take place closer to
daybreak Friday. As a result in turns noticeably colder overnight
across the entire area, however a breeze should dry off much of the
surfaces before temperatures drop below freezing. The somewhat delay
in the stronger cold advection and also deeper drying may result in
a slower erosion of the cloud cover especially closer to the Poconos
with the flow upsloping into the Pocono plateau. The colder
northwest flow may result in a few snow showers overnight mainly in
the Pocono region.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The axis of a sharp upper-level trough is forecast to move across
the East during Friday. Surface high pressure builds across the
Great Lakes and upper Ohio Valley during the day, however our area
remains within a region of a tight pressure gradient. This combined
with the cold air advection will result in decent mixing and
therefore a noticeable breeze. The forecast soundings support peak
wind gusts of up to 30 mph. There could be a few morning snow
showers mainly in the Pocono region before enough drying takes place.

The 850 mb temperatures are forecast to drop to between -12C and
-15C, resulting in high temperatures only into the 20's and 30's
(some teens in the Poconos) which is actually below the average
highs for this time of year. Wind chill values will be in the teens
and 20's (single digits in the Poconos) during the day.

The air mass will not only be cold but it will be increasingly very
dry with dew points dropping into the teens and single digits.
Despite this, some model forecast soundings show at least some
potential for a period of stratocumulus across much of the area
before deep enough drying occurs. Did raise the cloud cover a
little, however there may be a period of time with more cloudiness
but given how drier the air mass is forecast to be did not raise
cloud cover even more at this time. Overall, a much colder and brisk
day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Overview: Relatively quiet pattern through the long term, with the
exception of a low pressure system crossing the Great Lakes region
Tuesday into Wednesday.

Details:

Friday night through Saturday...Winds are expected to decouple late
Friday night combined with clear skies and very dry air already in
place will lead to very efficient radiational cooling conditions.
Lows on Saturday morning could be the lowest we have seen so far
this calendar year and this season. Expect many locations to be in
the single digits with teens possible across Delmarva, the urban
corridor, and coastal locations. At this point, it doesn't look like
we will get to wind chill advisory criteria, as the lower
temperatures are dependent on winds decoupling and thus wind chill
values will be at or near air temperature values. During the day
Saturday, temperatures aren't expected to recover much, with highs
in the 20s and 30s across the area.

Sunday and Monday...By late Saturday, winds should shift to
southerly, bringing a warming trend to start the week. A weak cold
front approaches the region Sunday night, but it appears to have
little impact beyond a shift to northwesterly winds.

Tuesday and Wednesday...A low pressure system crosses the Great
Lakes region, bringing us a familiar pattern with a warm front
lifting and stalling in our region, followed by a cold front Tuesday
night. Precipitation looks likely for at least part of the region
with this system, but as we have seen with many systems this winter,
most of the precipitation looks to come with the warm sector.
Consequently, expect most of the precipitation to be rain. However,
if the warm front stalls further south than what is currently
depicted in the models (this has been a common occurrence especially
with the GFS with the latest systems in our region), then a wintry
mix of sleet and freezing rain will be possible in the vicinity and
especially north of the front.

Thursday and beyond... Indications are for colder but drier weather
to return behind the midweek rain event, similar to what is
occurring for the end of the present week.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Conditions are slowly improving this evening with most
sites back to at least MVFR, and many back to VFR. There remains
plenty of moisture around the area, so there will still be the
potential for 2,000-3,000 ft MVFR ceilings for a couple of more
hours for most places. However, by 02z, drier air should be
taking over and all sites should be back to VFR and remain VFR
through the rest of the night.

Northwest winds will remain breezy through the night around
10-15 knots, with occasional gusts 15-20 knots through the
night.

Friday...VFR conditions are expected to continue through the day
Friday, with cloud bases mostly 3,500-5,000 feet. However,
there is a chance for some clouds to begin to day once daytime
mixing starts after sunrise around 2,500-3,000 feet. However, as
daytime mixing continues, any lower bases will rise above 3,500
feet.

Winds will remain breezy through the day, and gusts will
increase to 20-35 knots through the morning and into the
afternoon.

Outlook...

Fri night thru Monday...Mostly VFR expected.

Monday night thru Tuesday night...Restrictions possible with light
rain and possibly snow across the far N.

&&

.MARINE...
A cold front moves east of the area into this evening with a wind
shift to the west and northwest area-wide. Cold air advection
increases through the night with the more notable push occurring
Friday morning. As this occurs, winds are expected to increase with
gusts up to 30 knots through Friday. As a result, the Small Craft
Advisory remains in effect through the day Friday for all
waters.

Outlook...

Friday night-Monday... An extended stretch of quiet conditions is
expected. No marine headlines are anticipated. However,
southwesterly wind gusts above 20 kt are possible overnight Friday
night.

Tuesday...Southeasterly winds and seas will be below SCA criteria
through most of the day. However, winds should shift to
southwesterly late in the day, with gusts near 25 kt possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 PM EST Friday for ANZ430-431-
     450>455.

&&

Synopsis...Johnson
Near Term...Deal/Gorse
Short Term...Gorse
Long Term...Johnson
Aviation...O'Hara/Robertson
Marine...Gorse/Johnson
Hazardous weather outlook, Feb 13, 3:41 PM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 PM EST Thu Feb 13 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-142045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
341 PM EST Thu Feb 13 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-142045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 PM EST Thu Feb 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 14, 1:53 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
153 AM EST Fri Feb 14 2020

NJZ001-007-008-PAZ055-062-140730-
Morris-Sussex-Warren-Monroe-Northampton-
153 AM EST Fri Feb 14 2020

...A SNOW SQUALL WILL AFFECT NORTHERN MORRIS...SUSSEX...NORTHERN
WARREN...MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...

At 152 AM EST, a snow squall was located along a line extending from
near Vernon Valley to 6 miles northeast of Bear Creek Village.
Movement was southeast at 30 mph. A brief period of moderate to
heavy snow with visibility reductions to less than one mile is
possible as these squalls pass.

Locations impacted include...
Newton, Montague, Mount Pocono, Dover, Hopatcong, Lincoln Park,
Kinnelon, East Stroudsburg, Tobyhanna, Boonton, Butler, Wharton,
Rockaway, Blairstown, Bangor, Mount Arlington, Franklin, Stanhope,
Pen Argyl and Riverdale.

This includes the following highways...
 Interstate 287 in New Jersey between mile markers 47 and 54.
 Interstate 80 in New Jersey between mile markers 0 and 27, and
between mile markers 31 and 38.
 Interstate 80 in Pennsylvania between mile markers 287 and 314.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

Use caution if you must travel into or through this snow squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents. Consider delaying travel until the squall passes your
location.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4094 7428 4092 7429
      4084 7540 4098 7552 4099 7550 4112 7564
      4123 7554 4125 7513 4115 7515 4114 7509
      4108 7503 4116 7490 4132 7480 4136 7469
TIME...MOT...LOC 0652Z 314DEG 25KT 4122 7454 4124 7566

JEO

Nearby

Special Weather Statements in New Jersey, 2020Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.